South Dakota, 2009

Blizzard in South Dakota, March 23 to 24, 2009

March 23 to 24, 2009 · NWS ABR · 9 events in 9 counties and zones

A strong area of low pressure moved out of the Rockies and into the Northern Plains producing snow and widespread blizzard conditions across central and north central South Dakota. Winds gusting to over 60 mph along with several inches of snow caused hazardous travel conditions.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong area of low pressure moved out of the Rockies and into the Northern Plains producing snow and widespread blizzard conditions across central and north central South Dakota. Winds gusting to over 60 mph along with several inches of snow caused hazardous travel conditions. Interstate 90 was closed for a time across much of Jones and part of Lyman County. Power was also out in parts of Pierre and Mobridge for a short period of time. Some snowfall amounts included; 2 inches at Pierre; 5 inches in Hayes and Timber Lake; 6 inches in Murdo, McLaughlin, and 6 miles southeast of McInstosh; 7 inches 14 miles northeast of Isabel; 8 inches in Eagle Butte; and 12 inches 8 miles southwest of Keldron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 23, 2:49 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 23, 2:49 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
349 PM CDT MON MAR 23 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
STRONG LOW PRESSURE SYSTEM LOCATED OVER CENTRAL NEBRASKA THIS
AFTERNOON AND WILL CONTINUE TO MOVE NORTHEAST INTO MINNESOTA BY
TUESDAY EVENING. THE EASTERN HALF OF THE CWA HAS REMAINED RATHER
QUIET TOADY WITH LITTLE IN THE WAY OF PRECIP...ALTHOUGH FLOODING
CONCERNS STILL CONTINUE FROM SNOW MELT AND RUNOFF WHICH WILL BE
HIGHLIGHTED IN GREATER DETAIL IN HYDRO DISCUSSION BELOW. SCT
SHOWERS AND STORMS HAVE PERSISTED ACROSS THE WESTERN HALF OF THE
CWA WITH A FEW SMALL HAIL REPORTS. TOR WATCH 53 IS IN EFFECT FOR
THE SOUTHWESTERN CWA. LAPS DATA SHOWS ABOUT 1500 J/KG SFC BASED
CAPE AVAILABLE ACROSS LYMAN/BUFFALO COUNTIES. RADARS TO THE SOUTH
SHOW ACTIVITY MOVING NORTH INTO SOUTHERN SD AND WILL BE EFFECTING
THESE COUNTIES IN THE NEXT HOUR OR TWO. COLD FRONT LIES ACROSS THE
WESTERN CWA WITH SHARP TEMP DIFFERENCES NEAR 30 DEGREES BETWEEN
KPIR AND KPHP. WILL LEAVE ALL HEADLINES AS IS FOR RIGHT NOW WITH
BLIZZARD WARNING AND WINTER WX ADVISORY FOR SNOW AND BLOWING SNOW
ACROSS THE WESTERN CWA. POTENTIAL STILL REMAINS FOR AROUND A FOOT
OF SNOW ACROSS WESTERN CORSON COUNTY...TAPERING OFF TO ABOUT 4 OR
5 INCHES NEAR THE MISSOURI RIVER. STILL ONLY EXPECTING ABOUT AN
INCH OR LESS FROM THE JAMES VALLEY AND POINTS EAST. TEMPS WILL NOT
COOL ENOUGH TO SUPPORT SNOW ACROSS THE EASTERN CWA UNTIL TUESDAY
AFTERNOON.

.LONG TERM...FRIDAY THROUGH MONDAY
THE EXTENDED PERIOD STARTS OFF WITH A STORM SYSTEM TRACKING
ACROSS THE SOUTHERN PLAINS. SOME DIFFERENCES IN THE MODELS AS TO
HOW FAR NORTH THE PRECIPITATION WITH THIS SYSTEM WILL
EXTEND...WITH THE GFS KEEPING IT FURTHER SOUTH THAN THE ECMWF. AS
THE SYSTEM BEGINS TO LIFT NORTHEAST ON SATURDAY...QUESTION AGAIN
BECOMES JUST HOW FAR WEST THE WRAP AROUND PRECIPITATION WILL
REACH...WITH THE GFS KEEPING IT EAST OF THE CWA AND THE ECMWF
BRINGING THE WRAP AROUND TO THE EASTERN PART OF SOUTH DAKOTA. HAVE
GONE WITH A COMPROMISE FOR NOW AND WILL KEEP FRIDAY AND SATURDAY
DRY...AND GO WITH A SLIGHT CHANCE OF SNOW ACROSS THE FAR EAST
SATURDAY NIGHT. SOME INDICATIONS OF ANOTHER LOW PRESSURE SYSTEM
DROPPING SOUTHEAST ACROSS THE AREA ON MONDAY...BUT WILL KEEP THAT
PERIOD DRY UNTIL THE MODELS COME INTO BETTER AGREEMENT. HIGH
PRESSURE SLIDES OVER THE REGION ON MONDAY.

TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE PERIOD...WITH
JUST A HINT OF A WARM UP POSSIBLE BY MONDAY. WILL GENERALLY SEE
MID 30S TO LOWER 40S FOR DAYTIME HIGHS...AND UPPER TEENS TO MID
20S FOR NIGHTTIME LOWS.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
WESTERN PORTION OF THE CWA THIS EVENING. AS A STRONG LOW PRESSURE
SYSTEM TRACKS TOWARD THE REGION...THE PRECIPITATION WILL SPREAD
EASTWARD...AND ACROSS THE WESTERN CWA WILL CHANGE OVER TO SNOW.
WIND SPEEDS WILL INCREASE...WITH BLIZZARD CONDITIONS EXPECTED
ALONG THE MISSOURI RIVER TONIGHT INTO THE DAY TUESDAY. IFR CIGS
AND VSBYS WILL OCCUR AT KPIR AND KMBG AFTER 24/11Z. LOOK FOR IFR
CIGS AND MVFR VSBYS IN RAIN AT KABR AND KATY AFTER 24/11Z.

&&

.HYDROLOGY...
MAIN HYDRO CONCERNS TODAY ARE CONTINUED FLOODING ON THE MOREAU
RIVER NEAR WHITEHORSE...ON THE GRAND RIVER NEAR LITTLE EAGLE...ON
THE JAMES RIVER AT COLUMBIA...STRATFORD AND ASHTON...ON THE ELM
RIVER NEAR WESTPORT...AND ON THE LITTLE MINNESOTA RIVER NEAR
PEEVER AND BROWNS VALLEY. A STORM SYSTEM WILL BRING MORE
PRECIPITATION TO THE AREA LATER TONIGHT INTO TUESDAY. THIS WILL
ALLOW THE RIVERS THAT ARE ALREADY ABOVE FLOOD STAGE TO REMAIN
ABOVE FLOOD STAGE. OTHER LOCATIONS THAT ARE EXPECTED GO ABOVE
FLOOD STAGE LATER TODAY OR EARLY TUESDAY MORNING ARE ON THE BIG
SIOUX RIVER AT BOTH LOCATIONS ABOVE WATERTOWN AND NEAR CASTLEWOOD.
A RECORD CREST HAS ALREADY OCCURRED ON THE GRAND RIVER NEAR LITTLE
EAGLE...AND OTHER RECORD CRESTS ARE POSSIBLE AT SOME LOCATIONS BY
THE TIME THE STORM SYSTEM EXITS THE REGION. FLOOD WARNINGS ARE IN
EFFECT FOR ALL OF THE AFOREMENTIONED RIVERS.

NUMEROUS AREAS OF HAMLIN AND DEUEL COUNTIES HAVE REPORTED ROADS
UNDER WATER. A FLOOD WARNING REMAINS IN EFFECT FOR THOSE COUNTIES.

AGRICULTURAL AND MINOR COUNTY ROAD FLOODING IS ALSO OCCURRING IN
SOME PARTS OF CORSON...CAMPBELL...WALWORTH...MCPHERSON...EDMUNDS...
BROWN...ROBERTS...GRANT AND CODINGTON COUNTIES IN SOUTH DAKOTA...
AND BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. AN AREAL FLOOD
ADVISORY IS IN EFFECT FOR THESE COUNTIES.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING FROM 1 AM CDT /MIDNIGHT MDT/ TO 7 PM CDT /6 PM
     MDT/ TUESDAY FOR CAMPBELL-HUGHES-JONES-POTTER-STANLEY-SULLY-
     WALWORTH.

     WINTER WEATHER ADVISORY FROM 4 AM TO 7 PM CDT TUESDAY FOR
     EDMUNDS-FAULK-HYDE-LYMAN-MCPHERSON.

     BLIZZARD WARNING FROM 6 PM THIS EVENING TO 6 PM MDT TUESDAY FOR
     CORSON-DEWEY.

MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 23, 3:43 AM CST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
443 AM CDT MON MAR 23 2009

MNZ039-046-SDZ006>008-011-018>023-037-051-240945-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-HAND-BUFFALO-
443 AM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FLOODING WILL REMAIN A CONTINUING PROBLEM FOR AREAS ALREADY
EFFECTED...AND MAY GET WORSE AS SHOWERS AND THUNDERSTORMS PERSIST
ACROSS FAR EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA THIS
MORNING....WITH A SECOND ROUND OF RAIN AND THUNDER FOR THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAIN AND THUNDER WILL CHANGE OVER TO SNOW DURING THE DAY TUESDAY.
WESTERN PORTIONS OF THE JAMES VALLEY COULD RECEIVE OVER 2 INCHES
OF SNOW. STRONG WINDS WILL ACCOMPANY THIS SNOW...AND MAY BRIEFLY RESULT
IN HAZARDOUS TRAVEL CONDITIONS DUE TO POOR VISIBILITY. IMPROVING
CONDITIONS ARE EXPECTED LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003>005-009-010-015>017-033>036-045-048-240945-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-JONES-LYMAN-
443 AM CDT MON MAR 23 2009 /343 AM MDT MON MAR 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FLOODING WILL REMAIN A CONTINUING PROBLEM FOR AREAS ALREADY
EFFECTED...AND MAY GET WORSE AS SHOWERS AND THUNDERSTORMS DEVELOP
AND SPREAD NORTH DURING THE DAY. OVERNIGHT...RAIN AND THUNDER WILL
TRANSITION OVER TO SNOW. WHEN COMBINED WITH STRONG
WINDS...BLIZZARD CONDITIONS OR NEAR BLIZZARD CONDITIONS CAN BE
EXPECTED. REFER TO FSDWSWABR FOR MORE INFORMATION ON
WARNINGS/ADVISORIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONDITIONS WILL BEGIN TO IMPROVE LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 blizzard. Local standard time, as filed.

Blizzard, Corson

When
March 23, 5:00 PM CST to March 24, 8:00 PM CST
Where
Corson forecast zone
Reported by
Public
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Blizzard, Dewey

When
March 23, 7:00 PM CST to March 24, 8:00 PM CST
Where
Dewey forecast zone
Reported by
Law Enforcement
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Blizzard, Stanley

When
March 23, 9:00 PM CST to March 24, 8:00 PM CST
Where
Stanley forecast zone
Reported by
COOP Observer
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Blizzard, Jones

When
March 23, 10:00 PM CST to March 24, 7:00 PM CST
Where
Jones forecast zone
Reported by
Law Enforcement
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

Blizzard, Hughes

When
March 24, 1:00 AM CST to 8:00 PM CST
Where
Hughes forecast zone
Reported by
NWS Employee
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Blizzard, Sully

When
March 24, 2:00 AM CST to 8:00 PM CST
Where
Sully forecast zone
Reported by
COOP Observer
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

Blizzard, Campbell

When
March 24, 5:00 AM CST to 8:00 PM CST
Where
Campbell forecast zone
Reported by
Emergency Manager
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

Blizzard, Walworth

When
March 24, 5:00 AM CST to 8:00 PM CST
Where
Walworth forecast zone
Reported by
Emergency Manager
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

Blizzard, Potter

When
March 24, 5:00 AM CST to 8:00 PM CST
Where
Potter forecast zone
Reported by
Emergency Manager
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158880, 158884, 158889, 158893, 158914, 158910, 158899, 158902, 158906.